Indian Journal of Pharmacology Home 

SHORT COMMUNICATION
[View FULLTEXT] [Download PDF]
Year : 2016  |  Volume : 48  |  Issue : 5  |  Page : 582--585

Incidence of atazanavir- associated adverse drug reactions in second -line drugs treated south Indian HIV-1 infected patients

Dhakshinamoorthy Subashini1, Thongadi Ramesh Dinesha1, Jayaseelan Boobalan1, Lawrence Christopher Samuel1, Selvamuthu Poongulali1, Ambrose Pradeep1, Sunil Suhas Solomon2, Suniti Solomon1, Pachamuthu Balakrishnan1, Shanmugam Saravanan1 
1 Y.R. Gaitonde Centre for AIDS Research and Education, Voluntary Health Services Hospital, Chennai, Tamil Nadu, India
2 Y.R. Gaitonde Centre for AIDS Research and Education, Voluntary Health Services Hospital, Chennai, Tamil Nadu, India; Department of Medicine, Johns Hopkins University School of Medicine, Baltimore, MD 21205, USA

Correspondence Address:
Dr. Shanmugam Saravanan
Y.R. Gaitonde Centre for AIDS Research and Education, Voluntary Health Services Hospital, Chennai, Tamil Nadu
India

Background: Ritonavir-boosted atazanavir (ATV/r) is the preferred second-line protease inhibitor (PI) option for HIV patients in resource-limited settings; its pattern of adverse drug reactions (ADRs) has not been much reported from India; hence, in this study, we have analyzed the incidence of ATV/r-associated ADRs in Southern Indian HIV-1-infected patients. Methods: In this prospective study, 111 HIV patients treated with ATV/r were included with at least 2 years follow-up visits for the emergence of hyperbilirubinemia, hypertransaminasemia, and serum creatinine elevation. The causality assessment was done based on the WHO scale for the causality assessment of suspected ADR. Results: The incidence of severe hyperbilirubinemia, hypertransaminasemia, and creatinine elevation was 28.6, 0.76, and 1.62 cases/100 person years, respectively. 3TC/FTC + TDF (odds ratio [OR]: 6.07, confidence interval [CI]: 1.31-27.98, P = 0.015) nucleos (t) ide reverse transcriptase inhibitor backbone and male sex (OR: 18.64, CI: 2.13-162.93, P = 0.0082) were found to be significantly associated with hypertransaminasemia and creatinine elevation, respectively. The causality assessment of ADR was źDQ╗possibleźDQ╗ for all the participants. Kaplan-Meier analysis showed hyperbilirubinemia to emerge earlier (mean duration: 32.18 months, CI: 24.9-39.4 months) followed by hypertransaminasemia and creatinine elevation. Hyperbilirubinemia is an expected side effect associated with ATV/r which is benign, transient, and does not predispose to hypertransaminasemia. Conclusion: Our study results show that patients starting ATV/r should be counseled for a good adherence in spite of the emergence of hyperbilirubinemia which generally reverts to normal range.


How to cite this article:
Subashini D, Dinesha TR, Boobalan J, Samuel LC, Poongulali S, Pradeep A, Solomon SS, Solomon S, Balakrishnan P, Saravanan S. Incidence of atazanavir- associated adverse drug reactions in second -line drugs treated south Indian HIV-1 infected patients.Indian J Pharmacol 2016;48:582-585


How to cite this URL:
Subashini D, Dinesha TR, Boobalan J, Samuel LC, Poongulali S, Pradeep A, Solomon SS, Solomon S, Balakrishnan P, Saravanan S. Incidence of atazanavir- associated adverse drug reactions in second -line drugs treated south Indian HIV-1 infected patients. Indian J Pharmacol [serial online] 2016 [cited 2021 Oct 26 ];48:582-585
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2016;volume=48;issue=5;spage=582;epage=585;aulast=Subashini;type=0